Colorado, 2001

Hail in Colorado, July 8, 2001

July 8, 2001 · NWS PUB · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 8, 1:45 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 8, 1:45 PM MST, 2 hours 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
245 PM MDT SUN JUL 8 2001

...MAIN CONCERNS CONTINUE TO BE CHANCES OF THUNDERSTORMS...

CURRENT WATER VAPOR IMAGERY CONTINUES TO SHOW CENTROID OF STRONG
UPPER HIGH PRESSURE SYSTEM ACROSS SOUTHWEST KANSAS/NORTHERN
OKLAHOMA...WITH "MONSOONAL" MOISTURE CIRCLING AROUND THE HIGH.
12Z PRECIPITABLE WATER PLOT SHOWS BULK OF MOISTURE CONTINUES TO BE
ACROSS THE GREAT BASIN...WITH SLC AND BOI ABOVE 200 PERCENT OF
NORMS...WITH COLORADO SHOWING INCREASING AMOUNTS OF MOISTURE WITH PWS
AROUND AN INCH. REGIONAL RADARS AND SATELLITE SHOWING ISOLATED TO
SCATTERED THUNDERSTORMS FIRING ACROSS SAN JUAN/LA GARITA MOUNTAINS...
SWATCH AND COLLEGIATE RANGES...AND SPREADING INTO SAN LUIS AND UPPER
ARKANSAS VALLEYS. THINGS SLOW TO START ACROSS THE EASTERN
MOUNTAINS...DUE TO COOL SURGE EARLY THIS MORNING...THOUGH TOWERS
BUILDING NICELY ACROSS RAMPART RANGE AND WET MOUNTAINS PER "WINDOW"
OBSERVATION.

MODELS IN DECENT AGREEMENT OF UPPER HIGH SLOWLY BUILDING EASTWARD IN
THROUGH THE PERIOD...WITH CWFA REMAINING ON THE FRINGE OF MID AND
UPPER LEVEL MOISTURE. AT THE SURFACE WEAK THERMAL LOW TO PERSIST
ACROSS THE SOUTHEASTERN COLORADO PLAINS...WITH SFC BOUNDARY AND
REMAINING AROUND EXTREME NORTHEAST CO/NW NEBRASKA/SE WYOMING.

TONIGHT THROUGH MON NIGHT...GENERALLY FOLLOWED ETA/MESO ETA...
SCATTERED MAINLY EVENING SHOWERS AND THUNDERSTORMS ACROSS THE
SOUTHWEST AND CENTRAL MOUNTAINS...WITH LOCALLY HEAVY RAINERS AND
DECREASING CLOUDS OVERNIGHT. I-25 CORRIDOR WILL BE A LAST MINUTE
CALL...THOUGH WILL LIKELY GO WITH ISOLATED EVENING COVERAGE...WITH
SOUTH TO SOUTHEAST STEERING FLOW ALOFT WILL KEEP MOST ACTIVITY MOVING
NORTH. WILL KEEP FAR EASTERN PLAINS DRY...AS LATEST LAPS SOUNDINGS
SHOWING MID LEVEL CAP HOLDING NICELY. MODELS DEVELOP ANOTHER MCS
ACROSS NORTHEASTERN COLORADO...WITH ANOTHER NORTHERLY (OUTFLOW) SURGE
ACROSS THE PLAINS LATE TONIGHT...THOUGH NOT AS STRONG AS LAST NIGHT.
SUN/SUN NIGHT LOOKS TO BE REPEAT OF TODAY...THOUGH A BETTER CHANCE OF
SHOWERS/TSTORMS ACROSS EASTERN MOUNTAINS AND ADJACENT PLAINS...AS
STEERING FLOW BECOMES MORE SOUTH TO SOUTHWEST...ALLOWING FOR SOME
STORMS TO MOVE OFF HIGHER TERRAIN.

TUE/TUE NIGHT...MUCH OF THE SAME...WITH UPPER HIGH CONTINUING
SLOWLY EASTWARD...WITH MID AND UPPER LEVEL MOISTURE PERSISTING ACROSS
WESTERN CO. SCATTERED AFTERNOON AND EVENING SHOWERS ACROSS THE
MOUNTAINS...WITH SOME MOVING ACROSS THE ADJACENT PLAINS. WILL SEE
SLIGHT COOLING AT THE HIGHER ELEVATIONS WITH INCREASED MOISTURE IN
THE AIR...WITH EASTERN PLAINS REMAINING AT OR ABOVE NORMS AS UPPER
HIGH REMAIN ACROSS THE AREA.

IN THE EXTENDED...(WED THRU SUN) MODELS CONTINUE TO SHOW AGREEMENT
OF UPPER HIGH RETROGRADING BACK ACROSS CENTRAL NEW MEXICO BY THU AND
BECOMING NEARLY STATIONARY THEREAFTER. THIS WOULD TEND TO CUT OFF
THE SOUTHERLY MOISTURE FEED...AND ALLOW OCCASIONAL DISTURBANCES TO
MOVE ACROSS THE EASTERN PLAINS IN WEAK WEST TO NORTHWEST FLOW ALOFT.
WILL KEEP DIURNAL CHANCES OF THUNDERSTORMS ACROSS THE MOUNTAINS AS
ENOUGH MOISTURE WILL LIKELY REMAIN ACROSS THE AREA. WITH HARD TO
TIME DI!STURBANCES THE WEAK FLOW...WILL ALSO KEEP SLIGHT CHANCES
ACROSS THE PLAINS...WITH TEMPS CONTINUING AT OR ABOVE NORMS.

PUB...NONE.

MW

In the hours before

Special weather statement, Jul 8, 10:45 AM MST, 5 hours 40 minutes before
COZ058>081-081930-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT SUN JUL 8 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING FOR ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS ACROSS THE
PIKES PEAK REGION...

AN OUTFLOW BOUNDARY WHICH MOVED ACROSS THE EASTERN PLAINS EARLY THIS
MORNING...HAS INCREASED THE AMOUNT OF LOW LEVEL MOISTURE ACROSS THE
AREA. LATER THIS AFTERNOON...THIS LOW LEVEL MOISTURE WILL ENHANCE
THUNDERSTORM DEVELOPMENT...WITH SCATTERED SHOWERS AND STORMS EXPECTED
TO DEVELOP ACROSS THE EASTERN MOUNTAINS AND ADJACENT PLAINS AFTER 2
PM. ALTHOUGH WIND SHEAR IN THE ATMOSPHERE IS RELATIVELY WEAK...ENOUGH
INSTABILITY WILL BE IN PLACE TO ALLOW A FEW MARGINALLY SEVERE
THUNDERSTORMS TO DEVELOP. THE PRIMARY THREAT OF SEVERE WEATHER WILL
BE HAIL NEAR 1 INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. THE BEST
AREA FOR SEVERE THUNDERSTORMS WILL CONINTUE TO BE ACROSS THE PIKES
PEAK REGION.

SOME OF THE THUNDERSTORMS IN THE PIKES PEAK REGION LATER THIS
AFTERNOON AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN.

ACROSS THE FAR EASTERN PLAINS OF COLORADO...THE ATMOSPHERE WILL
LIKELY REMAINED CAPPED...AND NO SIGNIFICANT THUNDERSTORM ACTIVITY IS
ANTICIPATED.

OVER THE REMAINDER OF THE MOUNTAINS OF SOUTHERN COLORADO...ISOLATED
THUNDERSTORMS ARE CURRENTLBY DEVELOPING...AND ARE EXPECTED TO
INCREASE IN COVERAGE THROUGH THE AFTERNOON AND EVENING. THE GREATEST
THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
July 8, 4:25 PM MST to 4:30 PM MST
Where
Custer County, 11 mi W of Wetmore
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -105.283

Hail, Teller

When
July 8, 5:03 PM MST to 5:08 PM MST
Where
Teller County, 1 mi N of Woodland Park
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -105.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259562, 5259563.